Secondary Logo

Journal Logo

Case report

QTc prolongation and ventricular premature complexes secondary to insulin-induced hypoglycemia in a diabetic patient

Monya-Tambi, Innocent; Castillo, Ricardo; Syed, Asma

Author Information
Cardiovascular Endocrinology & Metabolism: June 2014 - Volume 3 - Issue 2 - p 79-81
doi: 10.1097/XCE.0000000000000015
  • Free

Abstract

Case report

A 75-year-old woman with medical history of insulin-dependent diabetes mellitus, hypertension, history of cerebrovascular accident, peripheral vascular disease, chronic kidney disease, tobacco use, coronary artery disease, and lung cancer on chemotherapy, presented to the hospital with altered mental status. At the time of arrival of the emergency medical personnel, her blood pressure was 136/62 mmHg, pulse 80 bpm, and finger stick 22 mg/dl. One ampule of 50% dextrose (D50) was given with increased alertness but the patient still showed some disorientation. The cardiac monitor showed multiple premature ventricular complexes (PVCs).

In the emergency room, the patient’s vital signs remained stable and an EKG showed multiple PVCs with prolonged QTc 519 ms (Fig. 1a). Metabolic panel revealed glucose of 110 mg/dl (after administration of dextrose), the rest of the laboratory results including cardiac enzymes and electrolytes were within the normal range. Her potassium level was 5.1 mEq/l. Admission computed tomography scan ruled out any acute intracranial processes.

Fig. 1
Fig. 1:
(a) EKG on presentation, (b) EKG obtained 2 h after with finger stick glucose of 61 mg/dl, (c) EKG obtained after 4 h of continuous intravenous fluid infusion, and (d) EKG obtained 18 h after normalization of serum glucose.

One hour later, the patient’s glucose, measured by finger stick was 99 mg/dl. At this time she was alert and able to give a detailed history. According to the patient, she had been compliant with medications and office visits. She did have decreased oral intake over the previous month. In the 24 h before presentation, she did not eat but took her medications.

Patient’s home medications included pioglitazone 15 mg once daily; NPH insulin 35 U subcutaneously daily; Humulog insulin 10 U subcutaneously three times a day; prochlorperazine maleate 10 mg; nifedipine XL 60 mg once daily; atorvastatin 80 mg once daily; enalapril 20 mg once daily; K-Lor; prasugrel 10 mg once daily; folic acid 1 mg once daily, and amlodipine 5 mg once daily.

Two hours after arrival, the patient was noted again to have multiple PVCs and to be confused. An ECG showed multiple PVCs with QTc prolongation 509 ms and the blood glucose by finger stick was 61 mg/dl (Fig. 1b). The patient was given 1 amp of D50 intravenous push with improved mentation and was started on 5% dextrose in 1 l of 0.45% normal saline (D5½ NS) at 100 ml/h. After about 4 h of intravenous fluids, there was significant improvement in mentation and an EKG showed no more arrhythmias (Fig. 1c). The patient was transferred from the emergency room to the telemetry unit, where the intravenous fluid was continued for 12 h. An ECG 18 h later also did not demonstrate any recurrent arrhythmias with QTc 473 ms (Fig. 1d).

Six hourly finger stick glucose measurements were within normal limits and no recurrent arrhythmias were noted on telemetry monitoring over the next 2 days. The patient remained alert, oriented to person, place, and time. She was restarted on her home medications and the remainder of her hospital course was without incident.

Discussion

Hypoglycemia has been associated with increased risk of death. This risk is noted to be higher in patients with known coronary artery disease. One mechanism is thought to be because of hypoglycemia causing QT prolongation and calcium overload 1,2. A prolongation of the QT interval is associated with increased susceptibility to ventricular arrhythmias along with QT dispersion 3. In a study done by Landstedt-Hallin et al. 4, it was demonstrated that hypoglycemia has significant effects on repolarization of the myocardium. There have been several case reports also of unintentional hypoglycemia being associated with other cardiac dysrrhythmias5–10. As other associated comorbidities such as myocardial infarction and congestive heart failure, independently cause QT prolongation, the authors suggest that the proarrhythmogenic effect of hypoglycemia is significant in diabetic patients with other comorbidities similar to our patient.

The ACCORD trial 11 was a large clinical trial suggesting that hypoglycemia might be responsible for promoting ventricular tachycardia and ventricular fibrillation. The study concluded that intensive glycemic control (HbA1c<6) increased mortality compared with conventional glucose control.

Our index case has a well-established cardiovascular disease profile including diabetes. It is in this milieu that an acute onset of hypoglycemia induced by the administration of insulin led to the arrhythmic effects seen. The patient’s other comorbidities and clinical status before this incident did not change significantly to be related to the EKG changes. EKGs reviewed from months before this admission did not have QT prolongation and/or PVCs. Furthermore, the acute EKG changes of prolonged QT and frequent PVCs resolved with correction of the hypoglycemia.

On a subsequent admission, 2 months later for an unrelated condition the patient was monitored with daily EKG and finger stick glucose levels as per unit protocol. As the patient had sufficient oral intake during this hospitalization, there were no recorded cardiac arrhythmias. Her QTc was noted to be 446 ms.

Conclusion

In our patient, QT prolongation and PVCs were secondary to hypoglycemia induced by inadvertent insulin and oral hypoglycemic agents. The administration of glucose led to resolution of the cardiac arrhythmia and improvement in her altered mental status.

Acknowledgements

Medical writing services were not utilized.

Conflicts of interest

There are no conflicts of interest.

References

1. Nordin C.The case for hypoglycemia as a proarrhythmic event: basic and clinical evidence.Diabetologia2010;53:1552–1561.
2. Shah R.The significance of QT interval in drug development.Br J Clin Pharmacol2002;54:188–202.
3. Yan G-X, Antzelevitch C.Cellular basis for the normal T wave and the electrocardiographic manifestations of the long QT syndrome.Circulation1998;98:1928–1936.
4. Landstedt-Hallin L, Englund A, Adamson U, Lins PE.Increased QT dispersion during hypoglycemia in patients with type 2 diabetes mellitus.J Intern Med1999;246:299–307.
5. Gruden G, Giunti S, Barutta F, Chaturvedi N, Witte DR, Tricarico M, et al..QTc interval prolongation is independently associated with severe hypoglycemic attacks in type 1 diabetes from the EURODIAB IDDM complications study.Diabetes Care2012;35:125–127.
6. Collier A, Matthews DM, Young RJ, Clarke BF.Transient atrial fibrillation precipitated by hypoglycemia: two case reports.Postgrad Med J1987;63:895–897.
7. Odeh M, Oliven A, Bassan H.Transient atrial fibrillation precipitated by hypoglycemia.Ann Emerg Med1990;19:565–567.
8. Chopra S, Kewal A.Does hypoglycemia cause cardiovascular events?Indian J Endocrinol Metab2012;16:102–104.
9. Shimada R, Nakashima T, Nunoi K, Kohno Y, Takeshita A, Omae T.Arrhythmia during insulin-induced hypoglycemia in a diabetic patient.Arch Intern Med1984;144:1068–1069.
10. Rokas S, Mavrikakis M, Iliopoulou A, Moulopoulos S.Proarrhythmic effects of reactive hypoglycemia.PACE Pacing Clin Electrophysiol1992;15:373–376.
11. Gerstein HC, Miller ME, Byintgton RP, Goff DC Jr, Bigger JT, Buse JB, et al..Effects of intensive glucose lowering in type 2 diabetes.N Engl J Med2008;358:2545–2559.
Keywords:

cardiac arrhythmias; hypoglycemia; prolonged QTc; ventricular premature complexes

© 2014Wolters Kluwer Health Lippincott Williams Wilkins